Arizona, 2023

Flash Flooding and Hail in Arizona, September 12 to 13, 2023

September 12 to 13, 2023 · NWS PSR · 29 events in 3 counties and zones

The synoptic pattern was characterized by strong westerly flow aloft situated across most of the Desert Southwest with embedded shortwave energy providing the main source for rising motion. 5 across most of central and southwestern AZ.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7.4 million
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

The synoptic pattern was characterized by strong westerly flow aloft situated across most of the Desert Southwest with embedded shortwave energy providing the main source for rising motion. Above normal moisture was present with PWATs in excess of 1.5 across most of central and southwestern AZ. The available moisture in combination with the daytime heating led to the development of moderate instability with MLCAPE in excess of 1000 J/KG. The strong westerly flow aloft led to strong vertical shear with 0-6 KM shear values ranging between 30-40 knots. All of these factors led to a very favorable environment for the development of strong to severe thunderstorms across portions of south-central AZ. Scattered thunderstorms started to develop by the early afternoon hours of the 12th with multiple rounds continuing into the evening hours. One severe thunderstorm in particular developed near the Buckeye area, became supercellular, and tracked generally eastward affecting areas such as Goodyear, Glendale, Phoenix, Scottsdale, Mesa and Apache Junction, causing extensive straight-line wind damage along its path. Additional thunderstorms developed just east of the Phoenix metro area during the overnight and early morning hours of the 13th, with the main impact being isolated flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 12, 11:16 AM MST, 2 hours 59 minutes earlier.

Area forecast discussion, Sep 12, 11:16 AM MST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1116 AM MST Tue Sep 12 2023

.UPDATE...18Z Aviation Discussion.

&&

.SYNOPSIS...
Temperatures will hover close to the seasonal normal the next
several days as a series of weather disturbances pass through
northern and central Arizona. Enough moisture will remain in place
to support scattered showers and thunderstorms through the middle of
the week with even some strong storms possible this afternoon.
However, much drier air will surge back into the region during the
latter half of the week cutting off any additional rainfall chances.

&&

.DISCUSSION...
Subtropical high pressure ridging has dropped further south into
southern Sonora as strong westerly flow has become established
across the SW Conus. A parade of shortwaves and small PV anomalies
can be seen in early morning WV imagery embedded in a seasonably
strong jet core directed towards the southern CA coast and local
forecast area. These features combined with modest poleward moisture
transport will result in multiple chances for showers and
thunderstorms over the next 48 hours - primarily on the Arizona side
of the CWA. Later in the week, a transitory omega-block type pattern
will spread over the western Conus promoting pronounced drying and
subsidence through at least early next week.

A lead shortwave can be seen in both WV satellite and radar imagery
crossing into SE California this morning while decaying convective
complexes over Sonora were sending a series of outflows and gravity
waves north. Modest chances still exist that isentropic upglide in
the 310-315K layer combined with the intrusion of saturated
midlevels (albeit in a lower lapse rate environment) could tap and
release a large reservoir of elevated MUCape through southern Arizona
this morning. So far, the only evidence of this evolution is
occurring outside the forecast area, but it would not be a surprise
if elevated convective elements begin materializing along the I-8
corridor later this morning. While likely incurring little immediate
impact, the lasting effects in the form of enhanced, thick cloud
cover on thunderstorm potential later in the afternoon may be more
important.

Late this afternoon, the environment may become more favorable for
stronger convection as the kinematic parameters improve in the form
of a 60-65 kt 200mb jet exit region and around 40kt 0-6km deep layer
shear becoming established over the region. However as alluded to
above, expansive thick cloud cover may compromise better surface
insolation and more shallow mixing depths from a potential modified
Gulf surge could compound the issue of substantial convective
inhibition throughout much of the area. High resolution model output
offers widely conflicting solutions yielding lower than normal
forecast confidence. Based on recent trends, models have been
subjectively been putting too much stock in thicker mid/high cloud
influence; and feel similarly today, enough local breaks in cloud
cover and a well mixed boundary layer (particularly over parts of SW
Arizona) will foster MLCape 1000-1500 J/kg and deep convection.
While overall ascent will be favorable, terrain features like the
Kofas, Harquahala Mtns, and Harcuvar Mtns will be the most likely
initiation points before updrafts migrate into lower elevations.

Given the convective environment, a few organized storms or
multicell clusters will be capable of developing with the greatest
risks of strong to locally severe winds and localized severe hail
(1" diameter). With deeper moisture profiles, DCape values may
struggle to reach 1000 J/kg, however the vertical transport of
higher momentum westerlies aloft may compensate for this deficiency.
PWAT values around 1.75" and mean mixing ratios 11-12 g/kg would
also support high rainfall rates (up to 1-2"/hr) which could result
in localized flash flooding, however the stronger environmental
shear and faster forward storm motion should preclude a more
expansive flood threat.

A fairly well defined, but weakening Pacific front should move into
central AZ Wednesday as the final shortwave and upstream positively
tilted trough ensures persistent westerly flow and a gradually
subsident environment. However, sufficient residual boundary layer
moisture should still linger around and east of the Phoenix metro
with deep westerly flow aiding in orographic ascent. Several HREF
members suggest another potential round of nocturnal/early morning
elevated convective clusters Wednesday, however this evolution may
be highly dependent on the outcome of thunderstorms this evening.
Nevertheless, forecast BUFR soundings actually indicate a more
favorable thermodynamic environment Wednesday afternoon with 10-11
g/kg mixing ratios juxtaposed with minimal inhibition and steeper
lapse rates. Based on historical events, these situations typically
result in scattered storms initiating over local terrain escarpments
and foothills, but quickly moving into mountainous areas and exiting
the CWA during the evening hours. Would not be surprised if future
high resolution models start increasing storm potential and coverage
during the day Wednesday east of the Phoenix metro.

By Thursday morning, surface dewpoints in the 30s and mixing ratios
below 5 g/kg may have already spread throughout the entire forecast
area essentially cutting off rainfall chances. This dry regime
should persist through the weekend as the pattern becomes
temporarily blocked by a moderate amplitude quasi-omega feature,
albeit still maintaining some form of westerly flow across the
Southwest. Ensemble members show good agreement of H5 heights
holding in a 586-590dm range and yielding a temperature forecast
near to slightly above climatology. Even into early next week, the
pattern of stronger than normal dry, westerly flow will be
maintained sequestering monsoon thunderstorm activity well south
into Mexico.

&&

.AVIATION...Updated at 1755Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
The main aviation concern throughout the TAF period will be the
potential for shower/thunderstorm activity late this afternoon
through evening. Elevated southerly winds will be common heading
into the afternoon. Strong to severe thunderstorms are expected to
develop across south- central Arizona this evening as east to
southeast winds take hold. The primary threats will be erratic
winds, brief heavy rain, and lightning. There is a 30-50% for
thunderstorm outflow winds to exceed 30 kts through the evening.
Overall lower confidence in timing and direction of wind shifts
through the period depending on how shower/thunderstorm activity
plays out. Another round of showers and isolated thunderstorms may
develop overnight or Wednesday morning. SCT-BKN clouds are
expected mostly aob 8-10 kft.

Southeast California/Southwest Arizona including KIPL and KBLH:
No major aviation impacts are expected throughout the forecast
period, besides gusty winds this afternoon through evening. Winds
through the next 24 hours will favor a westerly component at KIPL
with gusts upwards of 20-25 kts late this afternoon and evening.
At KBLH, southerly winds will shift to the southwest and gust to
around 20 kts this afternoon. Overnight, southerly winds will
return with a period of variable winds possible at the end of the
TAF package. Chances for showers and thunderstorms will be low
(<10%) through the period. SCT-BKN clouds are expected aoa 10 kft
before decreasing in coverage later today.

&&

.FIRE WEATHER...
With temperatures remaining near the seasonal normal, moisture will
temporarily increase through the middle of the week aiding shower
and thunderstorm chances. Eastern districts will have the greatest
chance of wetting rainfall today and Wednesday. Minimum afternoon
humidity levels will generally fall into a 20-35% range the next
couple days, although drier air will quickly begin to infiltrate
western districts. Overnight recovery should be fair to good in a 35-
70% range. Much drier air will sweep through the region during the
latter half of the week with rainfall chances becoming neglible.
Afternoon humidity levels should fall into the teens with less
beneficial overnight recovery. Gusty afternoon west winds 20-30mph
should be common the next several days with speeds relaxing later in
the week.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Benedict/18
AVIATION...Leffel/Smith
FIRE WEATHER...18

In the hours before

Special weather statement, Sep 12, 1:59 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
159 PM MST Tue Sep 12 2023

AZZ553-554-559-122145-
Sonoran Desert Natl Monument AZ-Northwest Pinal County AZ-
West Pinal County AZ-
159 PM MST Tue Sep 12 2023

...A strong thunderstorm will impact portions of Maricopa and Pinal
Counties through 245 PM MST...

At 159 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles east of Freeman, or 23 miles west of Casa Grande, moving
northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Maricopa, Freeman, Stanfield, and Ak-Chin Village.

This includes the following highways...
AZ Interstate 8 between mile markers 142 and 172.
AZ Route 347 between mile markers 161 and 173.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3287 11232 3311 11198 3279 11175 3279 11187
      3277 11189 3276 11205 3273 11205 3272 11214
      3269 11216
TIME...MOT...LOC 2059Z 241DEG 7KT 3279 11213

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JL

The radar

The Phoenix radar (KIWA), 55 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind, 4 hail, 3 flash flood. Local standard time, as filed.

Thunderstorm Wind, Pinal

When
September 12, 2:15 PM MST
Where
Pinal County, 8.14 mi NW of Stanfield
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
32.940, -112.083

Three downed power poles along West Miller Road about two miles west of Highway 347. Timing based on radar. Wind gusts were estimated at approximately 60 mph. No injuries were reported.

Thunderstorm Wind, Maricopa

When
September 12, 3:10 PM MST
Where
Maricopa County, 3.77 mi SSW of West Chandler
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
33.251, -111.978

Downed power poles near the area Maricopa Rd and Highway 347 just west of I-10. Traffic signals were out leading to significant traffic impacts. Wind gusts were estimated at approximately 60 mph. No injuries were reported.

Hail, Maricopa

When
September 12, 3:29 PM MST
Where
Maricopa County, 1.38 mi S of Sun Lakes
Measured
0.75 in hail
Reported by
Public
Coordinates
33.280, -111.870

Public report of hailstones of 3/4 inch in diameter near Germann Rd and Dobson Rd.

Thunderstorm Wind, Maricopa

When
September 12, 7:45 PM MST
Where
Maricopa County, 1.07 mi SSE of Litchfield Park
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
33.486, -112.363

Several large trees estimated to be up to 1 foot in diameter were uprooted in the area of West Indian School Road and North Litchfield Road in Goodyear. Wind gusts were estimated at approximately 60 mph. No injuries were reported.

Thunderstorm Wind, Maricopa

When
September 12, 8:20 PM MST
Where
Maricopa County, 1.49 mi ESE of Phoenix
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
33.473, -112.046

Power lines were snapped in the area of North 17th Street and East Oak Street in Phoenix. Wind gusts were estimated at approximately 65-70 mph. No injuries were reported.

Thunderstorm Wind, Maricopa

When
September 12, 8:30 PM MST
Where
Maricopa County, 0.78 mi SE of Papago Aaf Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
33.473, -111.939

Giant 60 year old pine was uprooted, taking out two block walls as well as a couple power lines in the area of North 66th Street and East Oak Street in Scottsdale. Wind gusts were estimated at 65-70 mph. No injuries were reported.

Thunderstorm Wind, Maricopa

When
September 12, 8:30 PM MST
Where
Maricopa County, 2.82 mi WNW of Papago Aaf Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
33.495, -111.996

A very large uprooted tree fell onto the roof of a home located along the area of North 40th Street and Indian School Road in Phoenix. Tree was estimated to be 90 feet tall with its root system at 13 feet in diameter. Winds were estimated at approximately 65-70 mph. No injuries were reported.

Thunderstorm Wind, Maricopa

When
September 12, 8:30 PM MST
Where
Maricopa County, 1.38 mi SW of Scottsdale
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Local Official
Coordinates
33.465, -111.915

More than 100 trees downed in the city of Scottsdale parks, including 60 in the area of Vista Del Camino and El Dorado Parks. Wind gusts were estimated at approximately 65-70 mph. No injuries were reported.

Thunderstorm Wind, Maricopa

When
September 12, 8:30 PM MST
Where
Maricopa County, 0.2 mi SW of Papago Aaf Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
33.478, -111.952

A 60 foot pine tree was uprooted and toppled over a home causing damage to the patio roof. Wind gusts were estimated at between 65-70 mph. No injuries were reported.

Thunderstorm Wind, Maricopa

When
September 12, 8:40 PM MST
Where
Maricopa County, 1.42 mi SW of Scottsdale
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
33.466, -111.918

Tree limb of approximately 6-8 inches in diameter was snapped from a large tree in the area of North Miller Road and East McDowell Road in Scottsdale. No injuries were reported.

Thunderstorm Wind, Maricopa

When
September 12, 8:50 PM MST
Where
Maricopa County, 2.35 mi W of Velda Rose Estates
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
33.452, -111.771

Large tree uprooted in the area of Lindsay Road and East McKellips Road in Mesa. Wind gusts were estimated at 65-70 mph. No injuries were reported.

Thunderstorm Wind, Maricopa

When
September 12, 9:00 PM MST
Where
Maricopa County, 0.77 mi S of Harmony Villa
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
33.459, -111.701

Multiple downed power poles and on top of houses in the area of Recker Road between East McDowell Road and East McKellips Road in Mesa. Multiple downed trees were also observed. Wind gusts were estimated at approximately 80 mph. No injuries were reported.

Thunderstorm Wind, Maricopa

When
September 12, 9:00 PM MST
Where
Maricopa County, 0.63 mi NNE of Velda Rose Estates
Measured
78 kt (90 mph) estimated gust
Property damage
$7.2 million
Reported by
Broadcast Media
Coordinates
33.459, -111.727

Numerous reports of considerable damage at Falcon Field Airport from a severe microburst. Around 25 airplanes, mostly Cessna small aircraft, were damaged or destroyed, with some flipped over. One aviation flight school lost one third of their fleet, but it is unknown how many aircraft that amounts to. A few pilots reported that even planes with proper tie-downs broke free, with wind eyelets snapping and chains breaking as the planes likely tried to become airborne. Numerous hangars suffered significant damage, with around 90 hangar doors damaged or destroyed. Two World War II era hangars were damaged, with one losing its roof. Another hangar had an entire side wall shorn off. There were several downed trees around the airport, as well as damages to some other airport infrastructure and property, like fencing. A news report nearly three months later stated repairs are still being done and the total damages at the airport is around $7.2 million. An ASOS at Falcon Field Airport did not measure peak wind gusts from this storm due to a loss of power at the airport. Thus, based on damages, winds were estimated around 90 mph. No injuries were reported.

Thunderstorm Wind, Maricopa

When
September 12, 9:00 PM MST
Where
Maricopa County, 2.32 mi WNW of Velda Rose Estates
Measured
70 kt (81 mph) measured gust
Reported by
Trained Spotter
Coordinates
33.462, -111.768

Home weather station located at 2915 East Minton Road in Mesa recorded a peak wind gust of 81 mph.

Thunderstorm Wind, Maricopa

When
September 12, 9:10 PM MST
Where
Maricopa County, 1.57 mi SE of Harmony Villa
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
33.452, -111.684

Multiple large trees were snapped and/or uprooted in the area of North Power and East McKellips Roads in Mesa. Wind gusts were estimated at approximately 80 mph. No injuries were reported.

Thunderstorm Wind, Maricopa

When
September 12, 9:10 PM MST
Where
Maricopa County, 1.03 mi ENE of Golden Hills
Measured
70 kt (81 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
33.437, -111.684

An AC unit was blown off the roof of a home located in the area of East Brown and North Power Roads in Mesa and landed on two brand new cars. The unit shattered the windshield of one car and dented the other car. Wind gusts were estimated at approximately 80 mph. No injuries were reported.

Thunderstorm Wind, Maricopa

When
September 12, 9:10 PM MST
Where
Maricopa County, 1.25 mi NW of Twin Knolls
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
33.441, -111.647

Large tree approximately 9-11 inches in diameter was uprooted in 8534 East Halifax Circle in Mesa. Wind gusts were estimated at around 60 mph. No injuries were reported.

Thunderstorm Wind, Maricopa

When
September 12, 9:10 PM MST
Where
Maricopa County, 1.73 mi N of Twin Knolls
Measured
70 kt (81 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
33.455, -111.628

Severe damage occurred at Zaharis Elementary School located at the intersection of East McKellips Road and North Ellsworth Road in Mesa. Significant water damage occurred with several ceiling tiles ripped off as well as downed trees and debris across the campus. School was forced to close down for approximately a week due to the heavy damage. Wind gusts were estimated at approximately 80 mph. No injuries were reported.

Thunderstorm Wind, Pinal

When
September 12, 9:10 PM MST
Where
Pinal County, 4.93 mi ESE of Casa Grande Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
32.932, -111.688

Downed power lines resulting the closure of North Cox Road between West Randolph Road and West McCartney Road in Casa Grande were reported. Wind gusts were estimated at approximately 55-60 mph. No injuries were reported.

Thunderstorm Wind, Pinal

When
September 12, 9:10 PM MST
Where
Pinal County, 1.43 mi NNE of Casa Grande Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
32.968, -111.757

Downed powerlines were reported in the area of North Pinal Avenue and West Val Vista Boulevard in Casa Grande. Wind gusts were estimated at approximately 55-60 mph. No injuries were reported.

Thunderstorm Wind, Maricopa

When
September 12, 9:10 PM MST
Where
Maricopa County, 0.83 mi WSW of Twin Knolls
Measured
70 kt (81 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
33.424, -111.643

A couple of mobile homes sustained severe roof damage in the area of East University Drive and Loop 202 in Mesa. Wind gusts were estimated at approximately 80 mph. No injuries were reported.

Hail, Maricopa

When
September 12, 9:10 PM MST
Where
Maricopa County, 1.86 mi NNW of Twin Knolls
Measured
1 in hail
Reported by
Public
Coordinates
33.455, -111.642

Video showed hailstones up to one inch in diameter in the Mountain Bridge Neighbor in Mesa located just east of Loop 202. No damages or injuries were reported.

Thunderstorm Wind, Maricopa

When
September 12, 9:10 PM MST
Where
Maricopa County, 1.13 mi E of Mesa Falcon Arpt
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
33.453, -111.701

Video showed the roof from a home taken completely apart, flying approximately 100 feet away. Video also showed multiple large trees within the vicinity uprooted. The damage took place in a neighborhood complex located along North Recker Road just north of East McKellips Road in Mesa. Wind gusts were estimated at approximately 80 mph. No injuries were reported.

Hail, Maricopa

When
September 12, 9:10 PM MST
Where
Maricopa County, 1.09 mi E of Mesa Falcon Arpt
Measured
1 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
33.452, -111.701

Photo evidence showed damage to the roofing system as the satellite antenna dish of a home located at 2139 North Recker Road in Mesa. Hailstones were estimated to be up to one inch in diameter. No injuries were reported.

Thunderstorm Wind, Maricopa

When
September 12, 9:10 PM MST
Where
Maricopa County, 1.6 mi NNW of Twin Knolls
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
33.450, -111.643

Large trees uprooted along with ceramic tiles on rooftops damaged in the Mountain Bridge Neighborhood located near East McKellips Road in Mesa. Wind gusts were estimated at approximately 80 mph. No injuries were reported.

Flash Flood, Maricopa

When
September 13, 4:51 AM MST to 6:51 AM MST
Where
Maricopa County, 8.8 mi ENE of Tortilla Flat to 9.92 mi NE of Tortilla Flat
Cause
Heavy Rain
Property damage
$1,000
Reported by
Department of Highways
Coordinates
33.578, -111.238

State Route 88 between mileposts 229 and 242 southwest of Roosevelt Lake was closed due to flooding and rockslides, making the road impassable. No injuries were reported.

Flash Flood, Pinal

When
September 13, 6:40 AM MST to 8:40 AM MST
Where
Pinal County, 0.82 mi N of Palm Spgs to 0.69 mi ESE of Apache Jct
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
33.412, -111.531

The overflowing from Weekes Wash lead to several road closures in Apache Junction including: Tomahawk Rd. (4th Ave to Junction St.); 4th Ave. (Tomahawk Rd. to Cactus Rd.); Junction St. (Tomahawk Rd. to Wickiup Rd.); and Scenic St. (Vista Rd. to Wickiup Rd.). No damages nor injuries were reported.

Hail, Maricopa

When
September 13, 6:53 AM MST
Where
Maricopa County, 0.28 mi E of Scottsdale
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.480, -111.895

Nickel size hail reported in the area of East Thomas Road and Loop 101 in Scottsdale. No damages nor injuries reported.

Flash Flood, Gila

When
September 13, 7:30 AM MST to 10:30 AM MST
Where
Gila County, 2.86 mi ESE of Roosevelt Grpvn Arpt to 3.28 mi ESE of Roosevelt Grpvn Arpt
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
33.614, -111.004

Spring Creek Wash in Roosevelt was running about 3 feet deep. No damages nor injuries were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2023Every state in 2023This day in weather historyWarnings in Arizona, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1139883, 1139884, 1141667, 1139885, 1139889, 1139892, 1140004, 1140005, 1140012, 1140013, 1140145, 1140006, 1140007, 1140010, 1140008, 1140009, 1140011, 1140014, 1140015, 1140016, 1140144, 1140146, 1140147, 1140148, 1140149, 1140017, 1140018, 1140019, 1140020.